North Carolina, 2004Tropical Storm and Flash Flooding in North Carolina, August 30, 2004
August 30, 2004 · NWS RAH · 6 events in 4 counties and zones
4 flash flood, 2 tropical storm, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 29, 2:00 PM EST, 14 hours 45 minutes earlier.
Area forecast discussion, Aug 29, 2:00 PM EST, 14 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN AUG 29 2004
...18Z/29 AND 06Z/30 RAOB FROM GSO...
CONCERNING RAINFALL...EXPECT HEAVIEST RAINFALL OVER SANDHILLS AND
COASTAL PLAIN (ALONG/EAST OF TRACK)...
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT THROUGH MONDAY.. WILL BE LARGELY DEPENDANT ON TRACK OF THE
REMNANTS OF TROPCIAL STORM GASTON...CURRENTLY LOCATED OVER INLAND
SOUTHEAST SOUTH CAROLINA. LATEST TRENDS PER CHS RADAR...LITTLE
MOVEMENT THE PAST COUPLE OF HOURS AND HEAVIEST RAIN ON WEST SIDE
WITH DECREASE IN COVERAGE TO EAST. FOR CWA...TRENDS INDICATED RAIN
MOVING NORTHWEST...ONLY A FEW SHOWERS IN NORTHEAST. BASED ON LATEST
TRACK...REMNANTS OF GASTON WILL TRACK ACROSS CENTRAL NORTH CAROLINA
LATER TONIGHT INTO MONDAY (OVER NORTHEAST CWA IN THE AFTERNOON).
PLAN TO GO CATEGORICAL MOST AREAS TONIGHT THROUGH MONDAY
MORNING....TIME FRAME EXPECT HEAVIEST RAIN. WILL START TAPERING OFF
POPS FROM SOUTH AND WEST IN THE AFTERNOON AND EVENING.
FOR TUESDAY...BOUNDARY OVER AREA COMBINED WITH MOISTURE AND
AFTERNOON HEATING WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS. WILL CONTINUE SMALL CHANCE INTO TUESDAY NIGHT.
LITTLE CHANGE ON GOING TEMPERATURES.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
GFS CONTINUES TO BE MODEL OF CHOICE AT THE MOMENT. A FRONTAL
BOUNDARY IS EXPECTED JUST SOUTH OF THE STATE IN THE WAKE OF TS
GASTON AND THIS WILL KEEP A NELY FLOW ACROSS THE AREA WITH TEMPS
AROUND 80 TO LOWER 80S. A CHANCE OF SCT AFTERNOON SHOWERS IS A
POSSIBILITY FROM MID WEEK ON AS WEAK IMPULSES ROTATE AROUND THE
RIDGE OVER THE ATLANTIC AND A LITTLE RETURN FLOE TRIES TO SET UP.
SHRA WILL BE MAINLY ASSOC WITH AFTERNOON HEATING. THE LABOR DAY
WEEKEND FORECAST STILL CALLS FOR SCT SHOWERS WITH SEASONABLE TEMPS
BUT COULD BE DEPENDENT UPON THE EVENTUAL TRACK OF HURRICANE FRANCES.
LATEST FORECAST FROM NHC BRINGS THE SYSTEM TO THE CENTRAL BAHAMAS
FRIDAY HOWEVER GREAT UNCERTAINTY IN THE TRACK OUT THAT FAR OUT MEANS
THE SYSTEM BEARS WATCHING.
&&
.AVIATION...
TS GASTON WILL SPREAD LOW CLOUDS AND RAIN ACROSS THE ENTIRE AREA
THROUGH THE EVENING. IFR CONDITIONS WILL PERSIST ON AVERAGE WITH
CEILINGS AROUND 1KFT AND AREAS OF SHOWERS REDUCING VSBY TO 3 MILES
OR LESS MAINLY TONIGHT AND EARLY MONDAY. TS GASTON WILL REMAIN OVER
CENTRAL NC BY DAYBREAK THEN LIFT INTO VA BY AFTERNOON WITH
IMPROVING CEILINGS AND VSBY FROM SOUTH TO NORTH.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH MONDAY.
&&
SHORT TERM...RA
LONG TERM/AVIATION...JO
Hazardous weather outlook, Aug 29, 4:56 AM EST, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT SUN AUG 29 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-300955-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
556 AM EDT SUN AUG 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON WILL
OVERSPREAD CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. THE
RAIN WILL BE HEAVY AT TIMES. EXPECT WIDESPREAD AMOUNTS BETWEEN 1.5
AND 3 INCHES LATE TODAY THROUGH MID DAY MONDAY WITH LOCALIZED AMOUNTS
BETWEEN 4 TO 6 INCHES. HIGHEST THREAT FOR HEAVY RAIN APPEARS TO BE
ACROSS THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA. WIND GUSTS UP
TO 30 MPH MAY OCCUR LATE THIS AFTERNOON AND OVERNIGHT ACROSS THE
SOUTHERN COUNTIES.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA LATE
TODAY AND TONIGHT IF WIDESPREAD HEAVY RAINFALL APPEARS IMMINENT.
REPORTING OF OBSERVED RAINFALL AMOUNTS WOULD BE APPRECIATED.
Tropical Storm, Johnston
- When
- August 30, 4:45 AM EST
- Where
- Johnston forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 35.518, -78.366 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Gaston blew down a 45-year old maple tree in Clayton, which fell onto a home, causing damage to the roof. Outside of Selma, a tree fell on top of a car.
Flash Flood, Wake
- When
- August 30, 6:30 AM EST to 7:30 AM EST
- Where
- Wake County, Raleigh
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
A foot of water was reported on Avent Ferry road. Marsh Creek overflowed its banks and flooded a few trucks. Several ramps to Interstate 40 were closed.
Flash Flood, Chatham
- When
- August 30, 6:45 AM EST to 8:00 AM EST
- Where
- Chatham County, Pittsboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
A few roads had to be closed in Pittsboro due to flooding.
Flash Flood, Johnston
- When
- August 30, 7:00 AM EST to 7:45 AM EST
- Where
- Johnston County, 4 mi N of Smithfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.518, -78.366 (the zone’s center; the record gives no point)
Water over two feet deep was reported along Main Street in Wilson Mills. In addition, six inches to a foot of water was reported along Interstate 95 near Selma.
Tropical Storm, Chatham
- When
- August 30, 9:00 AM EST
- Where
- Chatham forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
Several trees were blown down countywide as a result of Tropical Depression Gaston. The Gulf Post Office sustained damage when a tree fell on it and damaged a section of the roof and the building's back porch.
Flash Flood, Person
- When
- August 30, 11:30 AM EST to 2:00 PM EST
- Where
- Person County, Roxboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
Over a dozen roads had to be closed countywide. Madison Road and Leesburg Road in Roxboro were both flooded. Mill Creek overflowed its banks and flooded both Todd Road and Mill Creek Road just northeast of Roxboro.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Virginia, August 30, 20048 deaths · $29 million · 14 events
- Flash Flood in New York, August 30, 2004$20 million · 1 event
- Flash Flood in New York, August 30, 2004$4.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30 to 31, 2004$1.0 million · 1 event
- Flash Flood in New York, August 30, 2004$500,000 · 1 event
- Hail in Texas, August 30, 2004$365,000 · 1.75 in hail · 7 events
- Flash Flood in New York, August 30, 2004$280,000 · 1 event
- Tornadoes in Virginia, August 30, 2004$110,000 · F0 · 16 events
- Flooding in Vermont, August 30, 2004$70,000 · 2 events
- Flooding in Vermont, August 30, 2004$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5419650, 5419646, 5419647, 5419645, 5419649, 5419648.